Alert archive / Minnesota / Storm Warnings in 2019

Storm Warning 2, NWS Duluth, MN

May 19, 2019

NWS Duluth, MN issued this storm warning at May 19, 2019, 10:16 AM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2019, 10:16 AM CDT (15:16 UTC)
Expired
May 19, 2019, 2:00 PM CDT
In force
4 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

409 
WHUS73 KDLH 191516
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
1016 AM CDT Sun May 19 2019

...Storm force conditions across Western Lake Superior through 
early this afternoon...

.A strong low pressure system will cross through Wisconsin
causing strong winds and large waves across western Lake
Superior. The winds are at storm-force strength and will persist
through early this afternoon causing waves of 10 to 16 feet. The 
winds and waves will drop down below storm conditions early this 
afternoon and gale conditions this evening.

LSZ121-142>148-191900-
/O.UPG.KDLH.GL.W.0007.000000T0000Z-190519T2300Z/
/O.NEW.KDLH.SR.W.0002.190519T1516Z-190519T1900Z/
/O.NEW.KDLH.GL.W.0008.190519T1900Z-190519T2300Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
1016 AM CDT Sun May 19 2019

...STORM WARNING IN EFFECT UNTIL 2 PM CDT THIS AFTERNOON...
...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 PM CDT
THIS EVENING...

The National Weather Service in Duluth has issued a Storm
Warning, which is in effect until 2 PM CDT this afternoon. A Gale
Warning has also been issued. This Gale Warning is in effect from
2 PM this afternoon to 6 PM CDT this evening. The Gale Warning is
no longer in effect.

* Sustained Winds...Northeast 30 to 45 knots.

* Waves...10 to 16 feet.

* Wind Gusts...Up to 60 knots.

* Timing...Today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Storm Warning means winds of 48 to 63 knots are imminent or
occurring. Recreational boaters should remain in port...or take
shelter until winds and waves subside. Commercial vessels should
prepare for very strong winds and dangerous sea conditions...and
consider remaining in port or taking shelter in port until winds
and waves subside.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LSZ140-141-191900-
/O.CON.KDLH.SC.Y.0028.000000T0000Z-190520T0000Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
1016 AM CDT Sun May 19 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* Sustained Winds...Northeast 20 to 30 knots.

* Waves...5 to 7 feet.

* Wind Gusts...Up to 35 knots.

* Timing...Today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 22 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
stewart

What forecasters said that day

The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this storm warning went out at May 19, 9:25 AM CDT, 51 minutes earlier.

Area forecast discussion, May 19, 9:25 AM CDT, 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Duluth MN
925 AM CDT Sun May 19 2019

.UPDATE...
Issued at 925 AM CDT Sun May 19 2019

Bumped up wind speeds and gusts based on the latest observations
and high resolution guidance. Winds are already gusting around 40
to 50 mph and anticipate this to continue into the afternoon.
Based on this issued a Wind Advisory for areas adjacent to Lake
Superior, where gusts will be the highest. Expect there will be
occasional gusts to 60 mph, but most of the time within the 40-50
mph range. Further inland issued a SPS highlighting strong winds,
but not as high as closer to Lake Superior.

&&

.SHORT TERM...(Today through Monday)
Issued at 410 AM CDT Sun May 19 2019

An area of low pressure centered over eastern Iowa this morning
will move northeastward to northern Lower Michigan by this evening
and progress farther from the Northland tonight. The strongest
forcing for ascent has shifted slightly farther east compared to
last night’s forecast. The strong convergence, frontogenesis,
and omega which was lined up over the I-35 corridor east to the
US-53 corridor in Wisconsin will arrive later and farther east
than previously indicated. A mix of rain and snow is still
possible later this morning into the afternoon. The later arrival,
however, will mean the May sun will work hard against
accumulation of snowfall except on grassy surfaces. Roads will
remain wet. Strong northeast winds will strengthen through this
morning and remain strong into the afternoon. The combination of
strong winds and snowfall may reduce visibility to one-quarter
mile at times, especially over northwest Wisconsin. Light to
moderate rainfall will affect central Minnesota east across
northwest Wisconsin today and will gradually end from west to east
as the low departs tonight. Precipitation amounts of one- half up
to 1.5 inches are possible from the Brainerd Lakes to the Twin
Ports to Silver Bay. Higher totals, possibly as much as 2 inches
of rain, are forecast over northwest Wisconsin, east of a Hayward
to Ashland line. We have seen a strong response from yesterday’s
rainfall on area streams and rivers. However, the prolonged dry
period has allowed water levels to drop, resulting in reserve
capacity for accepting new precipitation. We do not anticipate
widespread flooding today or tonight. Localized minor flooding is
possible, especially of low water crossings. Temperatures today
will be very cool across the region. The strong northeast winds
will pull lake cooled air inland over portions of east-central
Minnesota and much of northwest Wisconsin. In addition to the cold
air advection at the surface, diabatic cooling will further
suppress temperatures in heavier bands of precipitation. Monday is
shaping up warmer and drier as high pressure passes overhead.
Look for mainly sunny skies and highs in the middle 50s to middle
60s.

.LONG TERM...(Monday night through Saturday)
Issued at 410 AM CDT Sun May 19 2019

Weak high pressure will succumb to an advancing low pressure
system from the south on Tuesday. Precipitation should begin to
make its way into the Northland Tuesday night. A lot of strong,
deep convection across the Midwest will make it difficult to
determine how much moisture finally does make it all the way up
here, but with the low pressure approaching and eventually passing
to our west, it should act to pull at least one good band of
soaking rain through the region on Wednesday morning as strong
moisture transport arrives on a two-pronged 850 mb LLJ. The second
lobe of this LLJ will likely bring dry air which should result in
a dry slot as the system spins northward. This will open the
region up to the warm sector for increased potential for
thunderstorms Wednesday evening.

Brief ridging Thursday morning should cause a temporary lull in
precip, but another upper level wave will cross Thursday night.
This wave will bring another round of instability with steeper
lapse rates than the Tuesday night system - PW's will also be
higher as the moisture return is quite good with PW's in excess of
1.75". Due to the repeated precipitation events and the close
temporal proximity and the shear magnitude of the amount of water
vapor in the atmosphere believe that flooding is an increasing
threat as the weekend approaches. The storm track is expected to
shift slightly after the Friday system, but the flooding threat is
well within the confines of model uncertainty.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 631 AM CDT Sun May 19 2019

A strong system is moving through the region today bringing strong
winds and likely IFR conditions. Conditions at KINL and KBRD won't
be too bad compared to KHYR and KDLH. KHIB is in the transition
zone where the forecast is probably the toughest, so lowest
confidence in that forecast. Strong east to northeast winds will
subside this afternoon as well as the LLWS. IFR potential is high,
but current obs have fairly high ceilings relative to guidance, I
expect them to lower as the system approaches.

&&

.MARINE...
Issued at 410 AM CDT Sun May 19 2019

East to northeast winds will peak this morning as a strong low
pressure system approaches before decreasing late this afternoon.
These winds should cause large waves on the order of 10 to 15 feet
as gusts approach 45 to 50 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  39  35  59  38 / 100  60   0   0
INL  53  36  62  35 /  10   0   0   0
BRD  44  33  62  40 /  90  30   0   0
HYR  40  33  60  37 / 100  90   0   0
ASX  41  36  60  35 / 100 100   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory until 3 PM CDT this afternoon for WIZ001>003.

MN...Wind Advisory until 3 PM CDT this afternoon for MNZ020-037.

LS...Gale Warning until 6 PM CDT this evening for LSZ121-142>148.

     Small Craft Advisory until 7 PM CDT this evening for LSZ140-141.

&&

UPDATE...WL
SHORT TERM...Huyck
LONG TERM...Wolfe
AVIATION...Wolfe
MARINE...Wolfe
Hazardous weather outlook, May 19, 9:06 AM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
906 AM CDT Sun May 19 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
906 AM CDT Sun May 19 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Moderate rainfall is likely at times today east of an Aitkin to
Duluth line, including northwest Wisconsin. The rain may result in
localized minor flooding. Snow may mix with the rain for a time
today. The combination of strong northeast winds and snow may
reduce visibility to one- quarter mile at times. Large waves are
possible on Lake Superior and the adjacent shoreline and may cause
localized lakeshore flooding and beach erosion today.

Strong northeast winds of 25 to 35 mph with gusts to 40 to 50 mph
are expected along Lake Superior through this afternoon. A Wind
Advisory through 300 pm for those areas. See the latest
statements for further updates.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Multiple wet systems may pose flooding concerns by the middle to
late portion of the week. Thunderstorm potential is high Wednesday
through Friday, but as of now the severe threat appears low.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report precipitation type, and
measurements of snow or ice accumulations along with rainfall
totals to the National Weather Service. Spotters and the public
can also report precipitation type with the free M-PING smartphone
app.

LSZ121-140>148-201130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
906 AM CDT Sun May 19 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Northeast winds will continue to increase today causing gale
conditions across the waters. A gale warning is in effect for much
of western Lake Superior through this afternoon. Small craft
conditions will follow the gale threat tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Waves will increase to 4 to 6 feet on Wednesday and a small craft
advisory will likely be needed for the North Shore.

Stewart

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, May 19, 6:15 AM CDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service Duluth MN
615 AM CDT Sun May 19 2019

MNZ020-037-WIZ001-191400-
Southern Lake-Carlton and South St. Louis-Douglas-
Including the cities of Two Harbors, Silver Bay, Duluth,
and Superior
615 AM CDT Sun May 19 2019

...STRONG WINDS THIS MORNING INCLUDING THE HIGH BRIDGES LINKING
THE TWIN PORTS...

Strong north to northeast winds of 25 to 35 mph with gusts of 40
to 50 mph are expected from Silver Bay to Duluth and Superior this
morning. The strong winds will affect Minnesota Highway 61 along
the north shore of Lake Superior, the Blatnik and Bong bridges
linking Duluth and Superior, and I-35 from Duluth to Cloquet.

Use caution while traveling this morning. Keep both hands on the
wheel and prepare for strong cross winds.

Huyck
Local storm report, May 19, 6:55 AM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
655 AM CDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     HEAVY RAIN       KETTLE RIVER            46.49N 92.88W
05/19/2019  E0.95 INCH       CARLTON            MN   PUBLIC

            REPORTED AT KETTLE RIVER.

&&

JW
Local storm report, May 19, 8:22 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
822 AM CDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     NON-TSTM WND DMG 3 NE MUNGER             46.84N 92.30W
05/19/2019                   ST. LOUIS          MN   NWS EMPLOYEE

            8 INCH DIAMETER TREE DOWN ON ROADWAY. TIME
            BASED ON PEAK WIND AT DLH.

&&
Special weather statement, May 19, 8:56 AM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Duluth MN
856 AM CDT Sun May 19 2019

MNZ038-WIZ004-006>009-192000-
Pine-Iron-Burnett-Washburn-Sawyer-Price-
Including the cities of Pine City, Hinckley, Hurley, Grantsburg,
Spooner, Hayward, and Phillips
856 AM CDT Sun May 19 2019

 ...STRONG WINDS THROUGH THIS AFTERNOON ACROSS PORTIONS OF THE
NORTHLAND...

Strong north to northeast winds of 25 to 35 mph with gusts of 40
to 50 mph will affect Pine County in Northeast Minnesota and
Burnett, Washburn, Sawyer, Price, and Iron counties in Northwest
Wisconsin. Some cities affect are Pine City, Hinckley, Grantsburg,
Webster, Spooner,Hayward, Phillips, Park Falls, and Mercer.  Use
caution while traveling this morning. Keep both hands on the wheel
and prepare for strong cross winds.

Stewart
Local storm report, May 19, 10:11 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1011 AM CDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             2 ENE HOLYOKE           46.48N 92.34W
05/19/2019  M0.5 INCH        CARLTON            MN   TRAINED SPOTTER

&&

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 8:56 AM CDTWind AdvisoryDLHCarlton, Lake, Saint Louis6 hr
May 19, 10:16 AM CDTGale WarningDLH8 hr
May 19, 10:40 AM CDTWinter Weather AdvisoryDLHCarlton, Pine, Saint Louis14 hr
May 19, 11:41 AM CDTLakeshore Flood AdvisoryDLHAshland, Bayfield7 hr
May 19, 4:19 PM CDTAreal Flood AdvisoryDLHWashburn23 hr

Nearby

Storm Warnings in Minnesota, 2019Every storm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.